Free
Case Report  |   July 2001
Evaluation of aminotransferase elevations in a bodybuilder using anabolic steroids: hepatitis or rhabdomyolysis?
Article Information
Gastroenterology / Neuromusculoskeletal Disorders / Sports Medicine
Case Report   |   July 2001
Evaluation of aminotransferase elevations in a bodybuilder using anabolic steroids: hepatitis or rhabdomyolysis?
The Journal of the American Osteopathic Association, July 2001, Vol. 101, 391-394. doi:10.7556/jaoa.2001.101.7.391
The Journal of the American Osteopathic Association, July 2001, Vol. 101, 391-394. doi:10.7556/jaoa.2001.101.7.391
Abstract

The use of anabolic steroids among competitive athletes, particularly bodybuilders, is widespread. Numerous reports have noted "hepatic" dysfunction secondary to anabolic steroid use based on elevated serum aminotransferase levels. The authors' objective was to assess whether primary care physicians accurately distinguish between anabolic steroid-induced hepatotoxicity and serum aminotransferase elevations that are secondary to acute rhabdomyolysis resulting from intense resistance training. Surveys were sent to physicians listed as practicing family medicine or sports medicine in the yellow pages of seven metropolitan areas. Physicians were asked to provide a differential diagnosis for a 28-year-old, anabolic steroid-using male bodybuilder with an abnormal serum chemistry profile. The blood chemistries showed elevated aspartate aminotransferase (AST), alanine aminotransferase (ALT), and creatine kinase (CK) levels, and normal gamma-glutamyltransferase (GGT) levels. In the physician survey (n = 84 responses), 56% failed to mention muscle damage or muscle disease as a potential diagnosis, despite the markedly elevated CK level of the patient. Sixty-three percent indicated liver disease as their primary diagnosis despite normal GGT levels. Prior reports of anabolic steroid-induced hepatotoxicity that were based on aminotransferase elevations may have overstated the role of anabolic steroids. Correspondingly, the medical community may have been led to emphasize anabolic steroid-induced hepatotoxicity and disregard muscle damage when interpreting elevated aminotransferase levels. Therefore, when evaluating enzyme elevations in patients who use anabolic steroids, physicians should consider the CK and GGT levels as essential elements in distinguishing muscle damage from liver damage.